Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 24, NWS Honolulu, HI

August 16, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Aug 16, 2021, 3:30 PM HST for 4 counties in Hawaii. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 3:30 PM HST (01:30 UTC)
Expired
Aug 19, 2021, 3:31 AM HST
In force
60 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WHHW40 PHFO 170130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Mon Aug 16 2021

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL THE HAWAIIAN
ISLANDS...

.A rising, long-period south swell will produce elevated surf
along south facing shores through Wednesday afternoon. Surf will
gradually lower thereafter.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
171430-
/O.NEW.PHFO.SU.Y.0024.210817T0130Z-210819T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
330 PM HST Mon Aug 16 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Surf of 8 to 12 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
6 follow-up statements
926 
WHHW40 PHFO 171300
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
300 AM HST Tue Aug 17 2021

...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES...

.A large, long period south swell will produce high surf along 
south facing shores through Wednesday afternoon. 

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
180200-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
300 AM HST Tue Aug 17 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf of 8 to 13 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming  
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
296 
WHHW40 PHFO 180130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Tue Aug 17 2021

...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES...

.A large, long period south swell will produce high surf along
south facing shores through Wednesday afternoon.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
181430-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
330 PM HST Tue Aug 17 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf 10 to 14 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Foster
788 
WHHW40 PHFO 180143 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
343 PM HST Tue Aug 17 2021

...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES...

.A large, long period south swell will produce high surf along
south facing shores through Wednesday afternoon.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
181430-
/O.COR.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
343 PM HST Tue Aug 17 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...Surf 10 to 14 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous. Breaking waves may impact harbors making
  navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Foster
950 
WHHW40 PHFO 181319
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
319 AM HST Wed Aug 18 2021

...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES...

.The large, long period south swell has peaked and will be
subsiding gradually through Thursday.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
190230-
/O.CON.PHFO.SU.Y.0024.000000T0000Z-210819T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
319 AM HST Wed Aug 18 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf 7 to 12 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 PM HST today.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous. Breaking waves may impact harbors 
  making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
Lau
269 
WHHW40 PHFO 190143
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
343 PM HST Wed Aug 18 2021

...HIGH SURF ADVISORY FOR ALL SOUTH FACING SHORES...

.The large, long period south swell has peaked, but surf will hold
around advisory level through tonight before subsiding gradually 
through Thursday.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
191445-
/O.EXT.PHFO.SU.Y.0024.000000T0000Z-210819T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
343 PM HST Wed Aug 18 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Surf 7 to 10 feet.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous. Breaking waves may impact harbors 
  making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
560 
WHHW40 PHFO 191331
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
331 AM HST Thu Aug 19 2021


HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
191445-
/O.CAN.PHFO.SU.Y.0024.000000T0000Z-210819T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
331 AM HST Thu Aug 19 2021

...HIGH SURF ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Aug 16, 10:09 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 10:09 AM HST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1009 AM HST Mon Aug 16 2021

.SYNOPSIS...
A light wind pattern will hold in place today through Wednesday,
with showers developing over the island interiors each afternoon,
and mainly dry conditions expected each night. More typical trade
wind weather will return Thursday through Saturday, with showers
favoring windward and mauka areas. The trades could become
disrupted again by Sunday, with a sea breezes favoring shower
development over the island interiors during the afternoon hours.

&&

.DISCUSSION...
Light winds are in store for a couple days as a surface trough to
the northeast of the islands helps to weaken our trade wind flow.
Satellite shows a mid level low forming along the trough. An
update to the forecast has been issued with subtle changes to the
rain chances for tonight and tomorrow, mainly for Kauai and Oahu.
The latest model guidance shows deeper level moisture moving over
the western end of the state as the trough moves closer to the
islands. Thunderstorms have been noted near the mid level low,
some 550 miles northeast of Oahu. Will be monitoring this area
closely today along with the latest models. If the system gets
closer to the islands, may have to boost PoPs further.

With the surface trough disrupting the trade wind flow, we are
experiencing light winds which lead to land and sea breezes. As a
result, expect more clouds and shower activity during the
afternoon and evening hours for the next couple of days. While
under typical land/sea breeze set up, we would see a lot of
clearing overnight, because of the mid level low mentioned above,
tonight in particular may not clear out as much.

The current forecast has a return to trade winds, and more typical
trade wind weather, during the second half of the week. Hurricane
Linda in the eastern Pacific is expected to cross into the Central
Pacific Basin late Thursday as a weaker system. The remnants of
Linda will likely have an impact on the local weather over the
weekend, as it disrupts the trade wind flow, leading to lighter
winds. Its too early to tell if the remnants of Linda will bring
additional shower to the islands.

&&

.AVIATION...
An upper low and associated surface trough will pass just north of
the state over the next couple of days. Trade winds will weaken
as a result allowing daytime sea breezes and nighttime land
breezes to set in for many locations around Hawaii. Sea breezes
will bring low clouds and showers over the island interiors in
the afternoons and evenings and may result in occasional mountain
obscurations, MVFR ceilings and visibility restrictions in these
areas. No AIRMETs are in effect this morning, but will be possible
later on today for the reasons described.

&&

.MARINE...
As a weak, west-moving surface trough passes near the islands
over the next day or two, winds will ease and tend to vary from
northeast to southeast. After the trough leaves the area, a more
normal trade wind pattern will begin to take hold by Wednesday
night into Thursday.

South shore surf will be on the rise today with the arrival of an
anticipated large, long period south swell. Several pulses within
this swell will have this south shore surf event lasting through
mid week. A High Surf Advisory may be in effect for south facing
shores as early as this afternoon or tonight, but certainly for
peaking surf at or slightly above 10 feet Tuesday and Wednesday.

The ongoing small, moderate period northwest swell will be slowly
declining through Tuesday, as will the surf along north- and
west-facing shores. Surf along east facing shores will remain
relatively small the next several days. Swell within the captured
fetch from Hurricane Linda in the East Pacific might make it to
the east facing shores of the eastern most islands as small, long
period east swell by Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...Foster
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:58 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 17, 12:36 PM HSTAreal Flood AdvisoryHFOHonolulu5 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.